Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Mobile, AL

April 29, 2004Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 2004, 3:10 PM CDT for Mobile County, Washington County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 3:10 PM CDT (20:10 UTC)
Expired
Apr 29, 2004, 4:00 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS54 KMOB 292010
SVRMOB
ALC097-129-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 400 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM....LOCATED 7 MILES WEST OF CITRONELLE. 
  THE STORM WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITRONELLE AND SIDNEY BY 330 PM CDT
  PINEOLA BY 400 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3120 8845 3102 8843 3102 8807 3125 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:40 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 29, 10:40 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...COR TO TIME
NATIONAL WEATHER SERVICE MOBILE AL
1040 AM CDT THU APR 29 2004

.SHORT TERM...BASED UPON REPORTS IN ADDITION TO BUOYS AND
C-MANS...WILL GO WITH A SMALL CRAFT ADVISORY OVER THE COASTAL WATERS.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.

&&

29
Hazardous weather outlook, Apr 29, 5:00 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT THU APR 29 2004

ALZ052-053-055-056-059>064-FLZ001>005-MSZ067-075-076-078-079-291800-
CLARKE AL-COASTAL ESCAMBIA FL-COASTAL SANTA ROSA FL-CONECUH AL-
COVINGTON AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-
500 AM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO STRONG ONSHORE WIND FLOW WILL RESULT IN A MODERATE
RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE WESTERN
FLORIDA PANHANDLE TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP BY THIS AFTERNOON...ESPECIALLY OVER WESTERN SECTIONS OF THE
FORECAST AREA...BUT NO HAZARDOUS OR SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH MOST OF THE UPCOMING WEEKEND...WITH THE HIGHEST
RAIN CHANCES COMING LATE SATURDAY THROUGH SUNDAY AS A WEAK COLD
FRONT MOVES THROUGH THE REGION.  HIGH PRESSURE WILL BE THE DOMINANT
WEATHER FEATURE DURING THE EARLY PART OF NEXT WEEK.  NO HAZARDOUS OR
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 29, 2:05 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT THU APR 29 2004

ALZ052-MSZ076-292000-
WASHINGTON-GREENE-
INCLUDING THE CITIES OF...CHATOM AND LEAKESVILLE...
205 PM CDT THU APR 29 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY IN
SOUTHEAST MISSISSIPPI...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF LEAKESVILLE...AND MOVING NORTHEAST
AT AROUND 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JONATHAN...LEAKESVILLE...PISGAH AND ROUNSAVILLE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE BRIEF...STRONG WINDS AND
DANGEROUS LIGHTNING. BRIEF WIND GUSTS OF 35 TO 45 MPH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS.  FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY.
LOCALLY HEAVY RAINFALL FROM 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME
IS ALSO POSSIBLE ALONG THE PATH OF THIS STORM. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

LOCALLY HEAVY RAINFALL CAN PRODUCE RAPID WATER RISES IN POOR DRANAGE
AREAS AND UNDERPASSES. DO NOT ATTEMPT TO CROSS WATER COVERED ROADS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:34 PM CDTSevere Thunderstorm WarningMOBMobile, Washington41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.